Alert archive / South Dakota / Flash Flood Warnings in 2006

Flash Flood Warning 2, NWS Sioux Falls, SD

April 7, 2006Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Apr 7, 2006, 3:40 AM CDT for Minnehaha County, South Dakota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2006, 3:40 AM CDT (08:40 UTC)
Expired
Apr 7, 2006, 5:45 AM CDT
In force
2 hr
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 4 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2279 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 070843
FFWFSD
SDC099-071045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 AM CDT FRI APR 7 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 545 AM CDT

* AT 340 AM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  IN AND AROUND THE SIOUX FALLS AREA FROM CONTINUOUS RAINFALL.

ADDITIONAL RAINFALL AMOUNTS OF A HALF AN INCH ARE POSSIBLE IN THE 
WARNED AREA. PORTIONS OF RENNER IN AND AROUND SILVER CREEK ARE UNDER 
WATER AS WELL AS SOME LOCAL BUSINESSES NEAR INTERSTATE 90 AND CLIFF 
AVENUE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4353 9658 4374 9647 4375 9692 4352 9694

$$

08
1 follow-up statement
000 
WGUS73 KFSD 071040
FFSFSD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 AM CDT FRI APR 7 2006

SDC099-071048-
MINNEHAHA SD-
538 AM CDT FRI APR 7 2006

...THE FLASH FLOOD WARNING FOR MINNEHAHA COUNTY EXPIRES AT 545 AM
CDT...

ADDITIONAL RAINFALL OF A TENTH TO A QUARTER OF AN INCH WILL BE 
POSSIBLE THIS MORNING. 

PLEASE USE CAUTION WHILE TRAVELING THIS MORNING AS PONDING OF WATER 
ON ROADWAYS AND STANDING WATER WILL STILL BE POSSIBLE THROUGH 
SUNRISE.

LAT...LON 4353 9658 4374 9647 4375 9692 4352 9694

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Apr 7, 3:05 AM CDT, 35 minutes earlier.

Area forecast discussion, Apr 7, 3:05 AM CDT, 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
305 AM CDT FRI APR 7 2006

.DISCUSSION...

SYSTEM WRAPPING UP AND DROPPING SOUTH EARLY THIS MORNING WITH
CONVECTION RAPIDLY WANING. STILL A LARGE AREA OF WRAP AROUND
PRECIPITATION...THAT IS BEING EATEN AWAY ALONG NORTHERN EDGE...AND
THIS DRYING WILL INTENSIFY THROUGHOUT THE NIGHT WITH MOST PRECIP
SOUTH OF THE CWA BY 18Z. RAINFALL GOT WITHIN A COUPLE OF MILES OF
HURON...BUT NEVER QUITE MADE IT. SOME SPOTTY SHOWERS AROUND
ATY/ABR/PIR BUT THESE WILL ALSO RAPIDLY DIE. HEAVIEST BAND OF PRECIP
SET UP PRETTY CLOSE TO I90 WITH RAINFALL RATES CLOSE TO AN INCH AN
HOUR AT TIMES. IN THE END...SHOULD SEE A BAND OF RAINFALL FROM 1.5
TO 2.5 FAIRLY CLOSE TO I90 FROM ABOUT MITCHELL TO JACKSON MN. QUITE
A BIT OF STANDING WATER AROUND THE SIOUX FALLS AREA WITH WATER INTO
SOME OF THE BUSINESSES NEAR I90 AND CLIFF AND SILVER CREEK NEAR
RENNER OUT OF ITS BANKS.

OTHERWISE...LOOKING AT MUCH DRIER AND COOLER AIR TO ADVECT IN
TODAY...BRINGING CLEARING SKIES. MAY SEE A FEW AFTERNOON CU BUT DOES
NOT LOOK LIKE MUCH. HIGH PRESSURE THEN SETTLES IN TONIGHT FOR WHAT
SHOULD BE THE COOLEST NIGHT COMING UP. WEAK SOUTHEAST FLOW THEN SETS
UP ON SATURDAY AND WHILE COOL...LIGHT WINDS AND LOTS OF SUN SHOULD
CREATE A PLEASANT DAY.

WARMER SOUTHERLY FLOW INCREASES ON SUNDAY AND MONDAY AND INCREASED
HIGHS A BIT BOTH DAYS. SHOULD BE A LITTLE BREEZY BOTH DAYS AS WELL.
STILL LOOKING AT A SYSTEM COMING THROUGH MONDAY NIGHT...BUT MORE OF
A COLD FRONTAL EVENT WHICH USUALLY IS NOT VERY EXCITING FOR US IN
APRIL. AFTER THIS...LOOKING AT A MILD PATTERN SETTING UP FOR MID TO
LATE WEEK...AND WENT AHEAD AND BUMPED UP HIGHS AND LOWS FOR THURSDAY
AND FRIDAY.

WILL GO AHEAD AND CANCEL FLOOD WATCH AS EVENT IS ONGOING AND MORE
INTENSE RAINFALL RATES WILL CONTINUE TO SUBSIDE. SEE NO REASON TO
REMOVE WIND ADVISORY FOR TODAY...SO WILL MAKE NO CHANGES THERE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR IAZ001-IAZ002-
     IAZ003-IAZ012-IAZ013-IAZ014-IAZ020-IAZ021-IAZ022-IAZ031-
     IAZ032.

MN...WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR MNZ071-MNZ072-
     MNZ080-MNZ081-MNZ089-MNZ090-MNZ097-MNZ098.

NE...WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR NEZ013-NEZ014.

SD...WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR SDZ040-SDZ055-
     SDZ056-SDZ061-SDZ062-SDZ065-SDZ066-SDZ067-SDZ068-SDZ069-
     SDZ070-SDZ071.

     WIND ADVISORY UNTIL 10 AM CDT THIS MORNING FOR SDZ038-SDZ039-
     SDZ050-SDZ052-SDZ053-SDZ054-SDZ057-SDZ058-SDZ059-SDZ060-
     SDZ063-SDZ064.

&&

08
Hazardous weather outlook, Apr 6, 5:39 PM CDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
539 PM CDT THU APR 06 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
539 PM CDT THU APR 06 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
STORMS OVER NORTHEAST NEBRASKA WILL MOVE NORTHEAST INTO
NORTHEASTERN NEBRASKA...SOUTHEASTERN SOUTH DAKOTA...AND
NORTHWESTERN IOWA. THESE STORMS WILL MAINLY PRODUCE HAIL TO THE
SIZE OF HALF DOLLARS...THOUGH AN ISOLATED TORNADO WILL BE
POSSIBLE MAINLY SOUTH OF HIGHWAY 18 THROUGH 9 PM. AREAS TO THE
NORTH AND WEST OF HERE WILL SEE SOME POTENTIAL FOR FOR HAIL TO
THE SIZE OF NICKELS DURING THIS TIME.

FLOODING...
MINOR FLOODING WILL CONTINUE ALONG SOME RIVERS AND STREAMS FROM
SOUTHEAST SOUTH DAKOTA...INTO NORTHWEST IOWA AND SOUTHWEST
MINNESOTA.

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING ACROSS
THE AREA...BRINGING HEAVY RAIN TO MANY LOCATIONS. THE HEAVIEST
RAIN...POSSIBLY REACHING TWO AND A HALF INCHES...SHOULD OCCUR
ALONG AND SOUTH OF A YANKTON TO SPENCER IOWA LINE. THIS MAY
EXACERBATE ANY ONGOING FLOODING OR POSSIBLY CREATE NEW FLOODING
PROBLEMS.

WIND AND FOG...
NORTHEAST WINDS WILL INCREASE LATE THIS AFTERNOON AND
EVENING...WITH SUSTAINED WINDS AROUND 30 MPH POSSIBLE AND GUSTS
AS HIGH AS 40 MPH POSSIBLE. THE STRONGEST WINDS SHOULD OCCUR FROM
ABOUT MIDNIGHT THROUGH NOON ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTH TO NORTHEAST WINDS WILL DECREASE THROUGHOUT THE DAY
ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 6, 9:43 PM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
943 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     HAIL             3 SE LENNOX             43.32N 96.85W
04/06/2006  E0.75 INCH       LINCOLN            SD   PUBLIC

0943 PM     HAIL             CANTON                  43.30N 96.58W
04/06/2006  E0.88 INCH       LINCOLN            SD   LAW ENFORCEMENT

&&

BUSS
Local storm report, Apr 6, 10:38 PM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     HAIL             SIOUX CITY              42.50N 96.39W
04/06/2006  E0.88 INCH       WOODBURY           IA   TRAINED SPOTTER

            MARBLE TO NICKEL SIZE HAIL.

0831 PM     HAIL             NEWCASTLE               42.65N 96.87W
04/06/2006  E1.00 INCH       DIXON              NE   TRAINED SPOTTER

            3/4 TO 1 INCH HAIL, ENOUGH TO COVER THE GROUND.

0840 PM     HAIL             MECKLING                42.84N 97.07W
04/06/2006  E0.88 INCH       CLAY               SD   TRAINED SPOTTER

0842 PM     HAIL             2 S GAYVILLE            42.86N 97.17W
04/06/2006  E0.75 INCH       YANKTON            SD   TRAINED SPOTTER

0845 PM     HAIL             2 NE UTICA              43.00N 97.47W
04/06/2006  E1.00 INCH       YANKTON            SD   TRAINED SPOTTER

0845 PM     HAIL             4 W VOLIN               42.96N 97.26W
04/06/2006  E1.00 INCH       YANKTON            SD   TRAINED SPOTTER

0845 PM     HAIL             ELK POINT               42.68N 96.68W
04/06/2006  E0.75 INCH       UNION              SD   TRAINED SPOTTER

0932 PM     HAIL             3 SE LENNOX             43.32N 96.85W
04/06/2006  E0.75 INCH       LINCOLN            SD   PUBLIC

0943 PM     HAIL             CANTON                  43.30N 96.58W
04/06/2006  E0.88 INCH       LINCOLN            SD   LAW ENFORCEMENT

&&

BUSS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 8:22 PM CDTSevere Thunderstorm WarningFSDClay38 min
Apr 6, 8:29 PM CDTSevere Thunderstorm WarningFSDYankton31 min
Apr 6, 8:35 PM CDTSevere Thunderstorm WarningFSDUnion25 min
Apr 6, 9:26 PM CDTSevere Thunderstorm WarningFSDLincoln34 min
Apr 7, 12:45 AM CDTFlash Flood WarningFSDMinnehaha3 hr

Nearby

Flash Flood Warnings in South Dakota, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.